Never Take This Supplement Too Often, Say Doctors
The market for supplements and alternative remedies has never been more active—but are these products safe? "Herbal supplements can cause real health damage," says Kevin Pho, MD. "In 2012, the FDA blamed them for causing over 50,000 adverse events annually. Some pills use fillers that are made up of rice, or worse, black walnut, which can severely affect those with nut allergies, while others contain unlabeled toxic ingredients. Many also interact with prescription drugs, like garlic and ginkgo biloba which can potentiate the effect of blood thinners and cause life-threatening bleeding." Here are five supplements that can be dangerous if taken too often. Read on—and to ensure your health and the health of others, don't miss these Sure Signs You've Already Had COVID.
Zinc and Antibiotics
Zinc can interfere with prescription medication, experts warn. "For example, if you're taking zinc with an antibiotic, you won't get 100% of the benefit of the antibiotic," says Dawn Gerber, PharmD. "That's because zinc can bind itself to the antibiotic and weaken the medication's effectiveness. This can be very frustrating for patients who don't understand why they aren't getting better."
Vitamin C and Diabetes
Taking too much vitamin C might not only cause nausea and diarrhea, it can also interfere with blood glucose readings. "Diabetics use their home glucose monitor and their glucose level looks fine, but the high dose of vitamin C is masking the real low blood glucose reading," Dr. Gerber says.
Taking too much vitamin A can result in liver damage, doctors warn. "Excessive, chronic intake of some forms of this fat soluble vitamin, specifically retinol or retinoic acid, can be toxic," says Andrew Weil, MD. "They can build up in the body leading to hair loss, confusion, liver damage and bone loss. In the Arctic, native people have long known to discard polar bear livers because eating them can lead to hypervitaminosis A, a potentially fatal illness due to the high levels of retinol these organs contain."
Vitamin E in High Doses
"Taking very high doses of this powerful, fat-soluble antioxidant may interfere with the body's ability to clot blood, posing a risk to people taking prescribed blood thinners or aspirin," says Dr. Weil. "If you're on these drugs, take vitamin E supplements only under physician supervision."
Caffeine is not a harmless substance—taking too much can seriously impact your health. "While consumers of commonly available caffeinated products such as coffee, tea, and soda may be aware of caffeine's less serious effects – such as nervousness and tremors – they may not be aware that these pure and highly concentrated caffeine products are much more potent and can cause serious health effects, including rapid or dangerously erratic heartbeat, seizures and death," warns the FDA. "Vomiting, diarrhea, stupor and disorientation are also symptoms of caffeine toxicity. Pre-existing conditions can intensify the effects of caffeine and make these products even more dangerous for some individuals."
More content from ETNT Health
- – Here's How to Lower Your Blood Pressure "Instantly"
- – I'm a Virus Expert and Warn You Don't Go Here Now
- – Sure Signs You Have Food Intoxications
- – I'm an Infectious Disease Specialist and Wish You Knew This About COVID
- – This is the #1 Reason Why Most People Get Heart Attacks
- – 5 Signs Your Heart is "Choked with Plaque"
- – The Top 5 Signs of Cancer Everyone Should Know
- – What Using Multivitamins Every Day Does to Your Body